Montana, 2018

Flash Flood and Hail in Montana, May 31, 2018

May 31, 2018 · NWS BYZ · 19 events in 7 counties and zones

Several severe thunderstorms moved across the Billings Forecast Area during the late afternoon into the evening hours of the 31st. The most notable severe thunderstorm moved across the Roundup area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Several severe thunderstorms moved across the Billings Forecast Area during the late afternoon into the evening hours of the 31st. The most notable severe thunderstorm moved across the Roundup area. This thunderstorm produced very large hail along with flash flooding. A damage survey was conducted which found that a majority of homes and businesses within Roundup experienced some type of hail damage. Damage was to the north and west facing aspects of homes and businesses with numerous broken windows and pitted siding and fencing. Six county buildings along with the hospital and high school were damaged. Approximately 40 to 50 percent of the local businesses were damaged. In addition, 100 percent of vehicles and campers left in the open were damaged with dents or windshields broken. Trees were stripped of leaves.

Flooding also occurred across town and portions of the surrounding area. Highway 87 had several areas where debris had washed over the road from floodwaters. Main Street through Roundup was similar, with low lying areas (in and around the Busy Bee Cafe) being flooded. In addition, Bender Road was washed out between Log Cabin Road and County Road #4. The peak river stage of the Musselshell River at Roundup was around 11.5 feet, a foot and a half above flood stage and the sixth highest crest on record. One home was evacuated due to being surrounded by floodwaters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 31, 1:48 PM MST, 26 minutes earlier.

Area forecast discussion, May 31, 1:48 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Billings MT
248 PM MDT Thu May 31 2018

.SHORT TERM...valid for Fri and Sat...

Starting to see convection over the western zones. CAMs continue
to show this convection and more over the mountains moving to the
east. Still looking at plenty of shear and deep layer shear
through the evening for most of southern Montana. Given that
there has been some cloud cover from Rosebud County east, there is
some question as to how much convection will actually develop in
the eastern zones. The main threats remain large hail and damaging
winds.

Tomorrow as a cold front moves across the area, more showers and
thunderstorms are possible. This will also decrease the
instability, however some of the high-res guidance does show some
lingering in the southeast. At this point cannot rule out an
isolated strong thunderstorm along the Dakotas. Showers and
thunderstorms will be decreasing through the afternoon, and will
end overnight. By Saturday, ridging will be working into the area
which will result in drying conditions and temperatures around
normal. Reimer

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

High pressure over the region looks to bring dry conditions to the
area Sunday through most of Monday. Models then prog the ridge to
break down Monday evening/night, as a cold front sweeps through
the region and generates showers and thunderstorms. Showers and
thunderstorms then look possible at times through Thursday as
waves of energy move through the region with troughing over the
eastern Pacific/west coast and ridging over the central US.
Uncertainty still remains in the timing of these waves, as models
remain out of sync. High temperatures look to range from the 70s
to lower 80s most days, with the warmest day being Monday ahead of
an approaching front. Low temperatures look to range from the 40s
to lower 50s most nights/mornings. STP

&&

.AVIATION...

Scattered thunderstorms can be expected across much of the area
through the evening, with showers lingering overnight. Some
storms could be severe and produce large hail and strong/erratic
(50 kt) wind gusts. Brief MVFR/IFR is possible with any stronger
storm, otherwise VFR will prevail. Mountains will be obscured at
times. JKL/STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 055/068 046/075 049/081 054/086 055/073 052/078 054/079
    66/T    20/U    00/U    11/U    22/T    21/U    11/U
LVM 048/061 040/071 044/079 049/083 048/073 046/075 048/076
    67/T    20/N    00/U    11/U    22/T    21/U    11/U
HDN 056/071 047/076 049/083 054/088 055/076 053/079 055/081
    56/T    30/U    00/U    11/U    22/T    31/U    21/U
MLS 058/070 050/071 051/081 057/088 058/076 055/080 058/080
    44/T    30/N    00/U    01/U    21/B    21/B    31/U
4BQ 058/076 048/072 049/083 055/089 057/079 055/081 057/080
    26/T    50/U    00/U    00/U    21/B    21/U    31/U
BHK 059/074 049/070 047/079 053/085 056/077 052/079 055/078
    33/T    30/N    00/U    00/U    21/B    21/B    32/T
SHR 054/070 044/073 046/079 050/085 053/077 050/079 053/076
    37/T    40/U    00/U    01/U    22/T    21/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...

MT...Severe Thunderstorm Watch 140 in effect until 10 PM MDT this
      evening FOR ZONES 28>32-34>36-38>42-56>58-63>68.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, May 31, 3:15 AM MST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
415 AM MDT Thu May 31 2018

MTZ028>042-056>058-063>068-011015-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-
415 AM MDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and southeast Montana.

* WHAT...Severe Thunderstorms.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...Scattered thunderstorms are expected today.
  Some storms may become capable of large hail and very strong wind
  gusts.

* ADDITIONAL HAZARD CONCERNS...Very heavy rainfall is likely with
  some storms and may cause rapid rises on creeks, with localized
  flash flooding possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for future updates as locations, timing, and
impacts could change.

&&

In the hours before

Special weather statement, May 31, 1:32 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Billings MT
232 PM MDT THU MAY 31 2018

MTZ040-041-064>068-312115-
Beartooth Foothills MT-Paradise Valley MT-Northern Park MT-
Absaroka/Beartooth Mountains MT-Crazy Mountains MT-
Livingston Area MT-Northern Sweet Grass MT-
232 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Bozeman, moving east at 50 mph.

Nickel size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Livingston, Clyde Park, Springdale and Mc Leod.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central Montana.

LAT...LON 4559 11085 4559 11080 4589 11079 4612 11020
      4561 11003 4556 11086 4558 11086
TIME...MOT...LOC 2031Z 251DEG 43KT 4569 11082

Palmquist
Special weather statement, May 31, 1:58 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Billings MT
258 PM MDT THU MAY 31 2018

MTZ028-042-063-312145-
Golden Valley MT-Southern Wheatland MT-Judith Gap MT-
258 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY...

At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Deadmans Basin Reservoir, or 10 miles southeast of
Harlowton, moving northeast at 15 mph.

Dime size hail and wind gusts to 40 mph are expected with this
storm, along with heavy rain and frequent lightning. This storm will
track over Highway 12 west of Shawmut.

Locations impacted include...
Deadmans Basin Reservoir, Franklin and Shawmut.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central Montana.

LAT...LON 4633 10916 4626 10974 4639 10978 4670 10961
      4670 10939 4675 10939 4675 10918
TIME...MOT...LOC 2056Z 240DEG 16KT 4635 10964

Lester

The radar

The Billings radar (KBLX), 146 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

17 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Park

When
May 31, 2:14 PM MST
Where
Park County, 4.17 mi N of Grannis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.810, -110.490

Hail, Wheatland

When
May 31, 2:20 PM MST
Where
Wheatland County, Shawmut
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.350, -109.520

Hail, Park

When
May 31, 2:35 PM MST
Where
Park County, 7.92 mi ENE of Grannis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.810, -110.360

Hail, Wheatland

When
May 31, 2:52 PM MST
Where
Wheatland County, 0.84 mi NW of Shawmut
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.360, -109.530

There was also pea size hail 1 inch deep on the highway.

Hail, Golden Valley

When
May 31, 3:35 PM MST
Where
Golden Valley County, 6.99 mi ENE of Franklin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.400, -109.110

Hail, Sweet Grass

When
May 31, 4:00 PM MST
Where
Sweet Grass County, 3.95 mi SSW of Melville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.050, -109.990

Hail, Musselshell

When
May 31, 4:30 PM MST
Where
Musselshell County, 5.71 mi W of Roundup
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.450, -108.650

Some broken windows were reported.

Hail, Musselshell

When
May 31, 4:40 PM MST
Where
Musselshell County, 1.18 mi SW of Roundup
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.440, -108.550

Seven windows were broken in a home.

Hail, Musselshell

When
May 31, 4:45 PM MST
Where
Musselshell County, 0.95 mi W of Roundup
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.450, -108.550

There was widespread golf ball to tennis ball size hail in Roundup. Please see Episode Narrative for this event.

Hail, Musselshell

When
May 31, 4:47 PM MST
Where
Musselshell County, 0.84 mi NW of Roundup
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
46.460, -108.540

There was widespread golf ball to tennis ball size hail in Roundup. Please see Episode Narrative for this event.

Hail, Musselshell

When
May 31, 4:48 PM MST
Where
Musselshell County, 1.18 mi NW of Roundup
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.460, -108.550

Thunderstorm Wind, Musselshell

When
May 31, 4:48 PM MST
Where
Musselshell County, 1.18 mi NW of Roundup
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
46.460, -108.550

Hail, Musselshell

When
May 31, 5:00 PM MST
Where
Musselshell County, 3.97 mi NW of Gage
Measured
1.5 in hail
Reported by
Public
Coordinates
46.520, -108.440

Hail, Rosebud

When
May 31, 5:30 PM MST
Where
Rosebud County, 7.32 mi NNE of Birney
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.420, -106.470

Hail, Big Horn

When
May 31, 5:38 PM MST
Where
Big Horn County, 3.49 mi S of Kirby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.250, -106.970

Hail, Golden Valley

When
May 31, 6:12 PM MST
Where
Golden Valley County, 5.89 mi ENE of Lavina
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.300, -108.810

Flash Flood, Musselshell

When
May 31, 6:30 PM MST to 11:00 PM MST
Where
Musselshell County, 4.28 mi ESE of Roundup to 3.21 mi SW of Roundup
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
46.427, -108.446

Please see Episode Write-up.

Hail, Rosebud

When
May 31, 7:55 PM MST
Where
Rosebud County, 9.72 mi WSW of Sumatra
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
46.590, -107.750

Hail, Big Horn

When
May 31, 9:40 PM MST
Where
Big Horn County, 0.96 mi W of Hardin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.730, -107.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751217, 751218, 751219, 751220, 759658, 751233, 751234, 751221, 751245, 751248, 751285, 751300, 751306, 751324, 751329, 751404, 760904, 751405, 751406.